Iowa, 2013

Hail and Damaging Winds in Iowa, October 4, 2013

October 4, 2013 · NWS DMX · 12 events in 6 counties and zones

A very dynamic weather pattern was set up over Iowa during the afternoon of the 4th into the evening hours. A closed upper low was located to west of Iowa with a negatively tilted trough lifting northeast through the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$216,000
Crop damage
$110,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very dynamic weather pattern was set up over Iowa during the afternoon of the 4th into the evening hours. A closed upper low was located to west of Iowa with a negatively tilted trough lifting northeast through the state. A strong area of low pressure developed at the surface over south central Nebraska. The surface low moved north into southeast South Dakota during the evening and overnight hours. A cold front from the low advanced across the state as the low lifted. In addition, several boundaries were present during the mid afternoon hours. An outflow boundary extended east to west along the Iowa-Missouri border, with the synoptic warm front extending east to west across northern Iowa. The atmosphere was very unstable with most unstable CAPE values of 2000 to 3000 J/kg pushing into Iowa from the south. Downdraft CAPE was between 600 and 1000 J/kg. Lifted indices along and south of the southern boundary were between -5 and -10 C. The atmosphere was strongly sheared with 50 kts of effective shear available. With the boundary remaining over southern Iowa through the afternoon, the LCL level was quite low, between 500 and 1000 meters. Very high precipitable water values of 1.5 inches were present. The freezing level was quite high for early October at 13,000 to 13,500 feet. CAPE available in the -10 to -30 C layer of the atmosphere was between 400 and 800 J/kg. An initial round of thunderstorms developed north of the warm front during the mid afternoon hours. They produced heavy rain and some small hail. The largest hail was penny size in Dallas County. Storms produced heavy rainfall as well with 1.2 inches falling northeast of Grinnell in a short period of time. The next wave of thunderstorms developed over north central Iowa. The storms produced hail and reports of one to one and one half inch diameter hail occurred with them. As the dry line moved toward the state, a line of strong thunderstorms developed over west central into north central Iowa. Severe weather was quite limited however. Golf ball size hail was reported in Calhoun County south of Pomeroy, and high winds caused considerable damage in the Lone Rock area of Kossuth County. In addition, winds near 85 MPH downed high tension power poles along Highway 15 south of Fenton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Oct 4, 11:35 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Oct 4, 11:35 AM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1235 PM CDT FRI OCT 4 2013

.SHORT TERM.../TODAY AND TONIGHT/...
ISSUED AT 407 AM CDT FRI OCT 4 2013

THE LOW LEVEL JET WILL GRADUALLY WEAKEN THIS MORNING WHILE THE
INSTABILITY SHIFTS NORTH THIS MORNING. THE FRONTAL BOUNDARY HAS
SUNK INTO CENTRAL IOWA THOUGH THE SFC IS CURRENTLY CHAOTIC AND
CONVECTIVELY CONTAMINATED. THE SOUTHERN END OF THE BOUNDARY IS
QUITE SHALLOW AND IT SHOULD BEGIN TO LIFT BACK NORTH THROUGH THE
DAY. IN ADDITION TO THE WIDESPREAD THUNDERSTORM ACTIVITY ACROSS
IOWA...A LARGE ACCAS FIELD HAS DEVELOPED OVER EASTERN KANSAS AND
IS LIFTING TOWARDS THE STATE. THE PRIMARY THUNDERSTORM ACTIVITY
THROUGH MID AFTERNOON IS ANTICIPATED ALONG AND NORTH OF THE WARM
FRONT AND BE MOSTLY ELEVATED. SOME CONVECTIVE ELEMENTS ALSO LIKELY
TO REMAIN IN THE WARM SECTOR THROUGH THIS TIME. A FEW SEVERE
STORMS ARE POSSIBLE THROUGH 21Z WITH QUARTER SIZED HAIL AND 60 MPH
WINDS THE PRIMARY THREATS.

THE MAIN UPPER LEVEL WAVE AND DRY SLOT WILL APPROACH THE WESTERN
FORECAST AREA AROUND 00Z OR SHORTLY AFTER. SFC LOW PRESSURE WILL
HAVE LIFTED INTO NORTHEAST NEBRASKA BY THIS TIME WITH THE BOUNDARY
ENTERING THE WESTERN PORTION OF THE STATE AND THE TRIPLE POINT
OVER WEST CENTRAL TO NORTHWEST IOWA. SFC BASED CAPES OF 1500-2500
J/KG ARE POSSIBLE OVER THE SOUTHWEST HALF OF IOWA BY 00Z AND WILL
HELP FUEL THUNDERSTORM DEVELOP AS THE AFOREMENTIONED DYNAMICS
ARRIVE. CONDITIONS WILL BE FAVORABLE FOR SUPERCELL DEVELOPMENT
WITH DEEP LAYER SHEAR OF 40-50 KTS. LOW LEVEL SRH VALUES OF
250-350 M2/S2 ARE LIKELY NEAR THE TRIPLE POINT REGION AND THIS
WOULD BE THE MOST FAVORED REGION FOR TORNADIC SUPERCELLS. IN
ADDITION VERY LARGE HAIL TO 2 INCHES IN DIAMETER AND WIND GUSTS TO
70 MPH ARE ALSO LIKELY WITH THE STRONGEST STORMS. THE TORNADO
THREAT IS NOT ANTICIPATED TO BE AS GREAT FARTHER SOUTH ALONG THE
COLD FRONT WITH LOWER 0-1 KM SRH VALUES. HOWEVER STILL LIKELY TO
HAVE A FEW SUPERCELLS EARLY TRANSITIONING TO POTENTIAL LEWP
SEGMENTS OR A LINE WITH EMBEDDED SHALLOW MESOVORTICES WITH
FOCUSED AREAS FOR DAMAGING WINDS TO 70 MPH OR MORE IN ADDITION TO
A LARGE HAIL THREAT. THIS LINE WOULD ARRIVE FROM AMES TO DES
MOINES TO LAMONI FROM 03Z-06Z. THE SEVERE THREAT WILL DIMINISH
AFTER 06Z AS THE THUNDERSTORMS SHIFT OFF TO THE EAST. CERTAINLY AN
VERY ACTIVE OCTOBER DAY IS ANTICIPATED WITH THE SEVERE THREAT
CONDITIONAL ON CLOUD COVER WHICH IF BECOMES MORE WIDESPREAD THAN
EXPECTED WITHIN THE WARM SECTOR WOULD LIMIT POTENTIAL.

.LONG TERM.../SATURDAY THROUGH THURSDAY/...
ISSUED AT 407 AM CDT FRI OCT 4 2013

STORMS WILL LINGER SATURDAY MORNING OVER THE EAST THEN MUCH OF THE
DAY WILL BECOME DRY AND BREEZY WITH STEADY TO FALLING TEMPERATURES
WITH THE BOUNDARY PASSAGE. FINALLY GOOD AGREEMENT ON THE
EVOLUTION OF THE UPPER LOW WITH THE NAM BEING THE LAST TO JOIN THE
PARTY. THE UPPER LOW WILL PASS ACROSS IOWA SATURDAY NIGHT
AND SUNDAY. AN ATTENDANT SHOWER THREAT AND WRAP AROUND STRATUS WILL
ACCOMPANY THE SYSTEM BEFORE IT PASSES OFF TO THE EAST. WARM
ADVECTION WILL RETURN BY EARLY NEXT WEEK THEN THE UPPER FLOW WILL
AGAIN TRANSITION TO SOUTHWESTERLY FLOW AS ANOTHER POTENT UPPER LOW
DIVES INTO THE CALIFORNIA AND NEVADA REGION BY MID NEXT WEEK. THIS
WILL BRING DRY AND MILD CONDITIONS THROUGH THAT TIME.

&&

.AVIATION...04/18Z
ISSUED AT 1230 PM CDT FRI OCT 4 2013

CEILINGS HAVE LIFTED ACROSS SITES...WITH VFR CONDITIONS PREVAILING.
AREAS OF SHOWERS WILL CONTINUE TO AFFECT SOUTHERN
SITES...KDSM/KALO/KOTM THROUGH 00Z. THUNDERSTORMS WILL DEVELOP
ACROSS THE WEST PUSHING EASTWARD AROUND 00Z. TSRA MAY AFFECT
SITES...WITH IFR CONDITIONS AT TIMES. SYSTEM WILL PUSH QUICKLY
EAST...WITH ONLY SMALL WINDOW TO AFFECT SITES...HOWEVER LINGERING
LOW CEILINGS AND VISIBILITIES MAY AFFECT SITES...WITH IFR OR LIFR
CONDITIONS POSSIBLE...MOSTLY LIFTING BY 12Z. WINDS WILL SHIFT TO
THE WEST/SOUTHWEST BEHIND SYSTEM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DONAVON
LONG TERM...DONAVON
AVIATION...AWB
Hazardous weather outlook, Oct 4, 11:09 AM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1209 PM CDT FRI OCT 4 2013

IAZ015-023-024-033>036-044>048-057>061-070>074-081>084-092>095-
051100-
PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-
ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-
DECATUR-WAYNE-
1209 PM CDT FRI OCT 4 2013

...TORNADOES POSSIBLE BY LATE AFTERNOON AND EARLY THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WESTERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE WEATHER LATE THIS AFTERNOON THROUGH
THE EVENING. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
WITH QUARTER SIZED HAIL AND 60 MPH WINDS POSSIBLE. MORE SIGNIFICANT
SEVERE STORMS ARE THEN POSSIBLE LATER TODAY DURING THE MODERATE
RISK TIME FRAME. VERY LARGE HAIL...GOLF BALL SIZED OR LARGER...70
MPH WINDS AND TORNADOES ARE ALL POSSIBLE. A STRONG TORNADO MAY
OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER THIS AFTERNOON AND INTO THE
EVENING HOURS.

IAZ004>007-016-017-025>028-037>039-049-050-062-075-085-086-096-097-
051100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-POWESHIEK-
MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS-
1209 PM CDT FRI OCT 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
EASTERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH MID AFTERNOON
TODAY WITH QUARTER SIZED HAIL AND 60 MPH WINDS. A GREATER RISK FOR
SEVERE WEATHER IS EXPECTED AFTER 5 PM THROUGH MIDNIGHT AS A LINE
OF STORMS DEVELOPS OVER WESTERN IOWA AND RACES EAST THROUGH THE
EVENING. HALF DOLLAR SIZED HAIL...65 MPH WINDS AND AN ISOLATED
TORNADO OR TWO MAY OCCUR WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS ARE POSSIBLE OVER EASTERN IOWA SATURDAY
MORNING...BUT SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON...BUT LIKELY
FOR A PERIOD THIS EVENING.

SMALL

In the hours before

Special weather statement, Oct 4, 8:04 AM CST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
904 AM CDT FRI OCT 4 2013

IAZ062-075-041500-
MAHASKA-POWESHIEK-
904 AM CDT FRI OCT 4 2013

THUNDERSTORMS WITH GUSTY WINDS WILL MOVE EAST AT 30 MPH THROUGH
PORTIONS OF MAHASKA AND POWESHIEK COUNTIES UNTIL 10 AM.

WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  NEW SHARON...         BEACON...             UNIVERSITY PARK...
  OSKALOOSA...          MALCOM...             MONTEZUMA...
  OSKALOOSA AIRPORT...  KEOMAH VILLAGE...     BARNES CITY...
  ROSE HILL...          GUERNSEY...           FREMONT...
  DEEP RIVER...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER INDOORS UNTIL THESE STORMS HAVE PASSED.

JUNGBLUTH
Local storm report, Oct 4, 9:04 AM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1004 AM CDT FRI OCT 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     TSTM WND DMG     DALLAS CENTER           41.68N 93.98W
10/04/2013                   DALLAS             IA   AMATEUR RADIO

            POWER LINE BLOWN OFF INSULATORS AND STARTED A FIRE. TIME
            ESTIMATED FROM RADAR.

&&

AWB
Local storm report, Oct 4, 9:11 AM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1011 AM CDT FRI OCT 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     TSTM WND DMG     W MONROE                41.52N 93.10W
10/04/2013                   JASPER             IA   LAW ENFORCEMENT

            LARGE TREE DOWN HIGHWAY F90

&&

DEROY
Special weather statement, Oct 4, 11:49 AM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1249 PM CDT FRI OCT 4 2013

IAZ071-041815-
ADAIR-
1249 PM CDT FRI OCT 4 2013

...SPECIAL WEATHER STATEMENT...

AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL ADAIR COUNTY...MOVING
NORTHEAST AT 45 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...ARE
POSSIBLE WITH THIS STORM. EXPECT THE STORM TO MOVE THROUGH
GREENFIELD AROUND 1 PM.

LOCATIONS IMPACTED INCLUDE...
  GREENFIELD...         ADAIR...              STUART...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

JUNGBLUTH

The radar

The Des Moines radar (KDMX), 18 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Dallas

When
October 4, 1:34 PM CST
Where
Dallas County, 0.65 mi SE of Moran
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.813, -93.912

Reported at the intersection of Highway 141 and County Road R22.

Heavy Rain, Poweshiek

When
October 4, 3:28 PM CST
Where
Poweshiek County, 1.03 mi E of Grinnell
Reported by
Trained Spotter
Coordinates
41.750, -92.710

A total of 1.2 inches of rain fell from late morning into early afternoon thunderstorms.

Hail, Cerro Gordo

When
October 4, 5:14 PM CST
Where
Cerro Gordo County, 0.86 mi SW of Thornton
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.940, -93.390

Hail, Cerro Gordo

When
October 4, 5:38 PM CST
Where
Cerro Gordo County, Mason City
Measured
1.5 in hail
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.150, -93.200

Sheriff's department reported hail up to ping pong ball size.

Hail, Cerro Gordo

When
October 4, 5:40 PM CST
Where
Cerro Gordo County, 1.47 mi SSE of Mason City
Measured
1.25 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
43.130, -93.190

Hail, Cerro Gordo

When
October 4, 5:40 PM CST
Where
Cerro Gordo County, Mason City
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.150, -93.200

Hail, Cerro Gordo

When
October 4, 5:42 PM CST
Where
Cerro Gordo County, 0.22 mi N of Mason City
Measured
1 in hail
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
43.153, -93.200

Nickel to quarter size hail was reported by KIMT-TV.

Hail, Calhoun

When
October 4, 8:05 PM CST
Where
Calhoun County, 2.07 mi S of Pomeroy
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$10,000
Reported by
Social Media
Coordinates
42.520, -94.680

Hail, Palo Alto

When
October 4, 8:14 PM CST
Where
Palo Alto County, 2.31 mi NNE of Ruthven
Measured
1 in hail
Property damage
$3,000
Reported by
Social Media
Coordinates
43.160, -94.900

Thunderstorm Wind, Kossuth

When
October 4, 8:40 PM CST
Where
Kossuth County, Lone Rock
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
43.220, -94.320

Multiple trees and branches were blown down. Power poles were blown down. The tops of trees were sheared off on a farm near Lone Rock with crop damage reported.

Thunderstorm Wind, Kossuth

When
October 4, 8:40 PM CST
Where
Kossuth County, 1.41 mi SSE of Fenton
Measured
73 kt (84 mph) estimated gust
Property damage
$75,000
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
43.200, -94.424

High transmission power poles were down along highway 15.

Thunderstorm Wind, Kossuth

When
October 4, 8:50 PM CST
Where
Kossuth County, 0.23 mi W of Lone Rock
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
43.220, -94.325

The Kossuth County dispatch reported a large tree down on a house. The trees canopy covered at least one room of the house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 472623, 472635, 472640, 472641, 472642, 472643, 472644, 472645, 472646, 472652, 472653, 472647.